Texas, 2019

Hail in Texas, May 1 to 2, 2019

May 1 to 2, 2019 · NWS AMA · 6 events in 3 counties and zones

Strong southeast winds brought plenty of moisture into the Texas Panhandle on the evening of May 1st. Moisture transport from the Gulf of Mexico created an unstable atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong southeast winds brought plenty of moisture into the Texas Panhandle on the evening of May 1st. Moisture transport from the Gulf of Mexico created an unstable atmosphere. An upper level disturbance came through overnight helping lift this moisture creating multiple thunderstorms that eventually transitioned into a line of storms that moved southeast. Cold air aloft allowed some of these storms to produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 1, 5:25 PM CST, 5 hours 55 minutes earlier.

Area forecast discussion, May 1, 5:25 PM CST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
625 PM CDT Wed May 1 2019

.AVIATION...
VFR conditions are expected to start the TAF period. This will be
followed by a period of VCTS conditions for KAMA/KGUY starting
around 06Z through about 12Z where conditions will drop to
MVFR/IFR if a TS goes over the TAF site. Behind the passing cold
front accompanying the TS's cigs will drop to MVFR/IFR levels with
cloudy skies and patchy FG throughout the remainder of the TAF
period. Some clearing may start towards the end of the TAF period
at KDHT, but exact timing is uncertain as of this forecast.

Meccariello

&&

.PREV DISCUSSION... /Issued 359 PM CDT Wed May 1 2019/

SHORT TERM...tonight into tomorrow...

Overview: Main concern for the near-term forecast is the
potential for strong to severe storms along a cold front mainly
between 7 PM and 4 AM CDT tonight. There are a lot of elements at
play that will determine exactly who will get storms and storm
severity. The most likely scenario is for elevated storms to
initiate along the front with a hail risk mainly in the eastern
third of the combined TX/OK Panhandle. The cold front will bring
drier air south through the morning which will cut off storm
chances for most of the Panhandles after sunrise. Some lingering
low clouds will likely be in place through at least early
afternoon (although we may not break out at all which will keep
high temperatures in question Thursday afternoon).

In the weeds: Upper level analysis places broad cyclonic flow over
western CONUS with southwest flow over the southern plains. The main
shortwave and upper level lift is north of the Panhandles more
across the northern and central plains. That being said, short and
medium range guidance does indicate a minor shortwave and 500mb jet
max crossing the Raton Mesa and through KS tonight. The right
entrance region of the jet streak would at least provide some weak
ascent mainly across the northern Panhandles mainly after 06z. This
feature will help provide a little push to help a cold front through
the area tonight. The interesting and somewhat complicated part of
the forecast is what happens ahead of the front. As of this writing,
numerous severe thunderstorms were ongoing from south central
Oklahoma across the Red River and down into the Big Country north
of Abilene. These storms formed a few hours earlier than what CAMs
suggested along an old outflow boundary from yesterday. The dryline
is sharpening west of this activity (dew points were in the low 60s
in the far eastern Panhandles). Short term models suggest a surge of
rich 850mb theta-E air ahead of the front this evening, helping
shift the dryline as far west as Amarillo as the front barrels down.
However, it seems this surge might be models attempting to resolve
an outflow boundary from the ongoing convection, as emanates from
model convection (convective feedback). If this verifies, an outflow
boundary would send more low level moisture into the Panhandles but
it would also likely be cooler and more stable air as well. This is
all to say that the thermodynamic environment would likely become
more elevated in nature, even in the moist sector ahead of the
front. As the front collides with this airmass, it will likely
initiate elevated thunderstorms due to mechanical lifting, with
NAM/RAP/HRRR Bufkit soundings showing 1500 to 2500 J/kg MUCAPE along
and just ahead of the front from Amarillo to Guymon eastward.
Effective shear is not too impressive, due to the fact that the
lowest 1km - 2km is not being ingested. Moreover, multicellular
storms would be possible with large hail to golf ball size being the
main threat. However, if by some miracle a storm could become rooted
near the surface for very long in the moist sector ahead of the
front, all hazards would be in play given impressive low level
directional shear and storm relative helicity. Trends will need to
be monitored closely.

Ward

LONG TERM...Thursday night through Tuesday Night...
Cooler air that was in place on Thursday will inhibit thunderstorm
potential.  In addition cloud cover looks to continue through the
overnight hour, and there may even be some drizzle in play.

Friday morning...Latest NAM sounding at 12z Friday for AMA is almost
an exact carbon copy of yesterday's 12z sounding that brought golf
ball sized hail to the western Amarillo area and a handful of strong
to severe storms that graced the southern Panhandles. Strong low
level inversion will be set up, but good Theta E advection in the
low levels should saturate the sounding up to the warmest point of
the inversion. With any help from a subtle shortwave expected to
move through in the early morning hours, we will likely see
scattered to numerous thunderstorms take off with 1500-2000 J/kg of
uncapped MU CAPE. Strong to severe storms for the southern
Panhandles can't be ruled out early in the morning. Largest hail
reported on Tuesday was golf ball, and there's no reason that we
couldn't get that with a similar profile on Saturday morning. Given
the moist sounding and the strong low level inversion, there doesn't
appear to be any wind threat.  We will continue to monitor this and
update as needed.

The rest of the weekend...Most of the extended forecast has not
changed. And overall ran a blended forecast, as we are still looking
at a slightly northwest to zonal flow aloft and possible
thunderstorms each day and evening. Timing and location of these
storms will be addressed in the near term, as there is too much
uncertainty this far out.  Still looks to be an active weekend. It's
unlikely that every area in the Panhandles will see storms every
day, but all areas have a chance of storms through the weekend. As
we head into Sunday, the flow looks to shift a little more out of
the southwest.  Instability will increase as the dryline setup will
be in place, however there seems to be a decent capping inversion
that may inhibit storm production on Sunday. However, if we get the
dewpoints in the mid 60s advected to the far eastern Panhandles, we
could see some late afternoon to early evening storms with ML CAPE
values over 4000 J/kg, decent curved hodographs, and very little
cap in place. In other words, this will need to be watched close
over the next few days.

Monday and Tuesday...Overall we will still be in southwest flow with
continued chances of showers and storms, but the 800-700mb warm nose
will be a bit stronger for the cap.  Amarillo area west look to have
issues due to the dryline setup. Areas east of Amarillo, may be
inhibited by the cap.  But there will still be plenty of moisture
and instability, just will there be anything to help kick off
storms.

Temperatures will be in the upper 60s to low 70s on Friday, and
should improve into the mid 70s on Saturday.  By the end of the
forecast period, we should be back in the 80s.  Some areas may even
touch 90, but still too far out to tell.  Overall the warming trend
should take place after Friday.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

29/3
Hazardous weather outlook, May 1, 3:15 PM CST, 8 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
415 PM CDT Wed May 1 2019

OKZ001>003-TXZ001>020-317-020915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
415 PM CDT Wed May 1 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible tonight across central and eastern
sections of the Oklahoma and Texas Panhandles. A few storms may
become strong to severe, with large hail the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong to severe storms possible late Thursday night to early
Friday morning, mainly for the southern Panhandles.

Storms will continue to be possible each day for the rest of the
forecast period. Strong to severe potential will be there each
day, but storms will be conditional on the proper environment.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in the coming week, as showers
and storms are possible just about every day.

In the hours before

Special weather statement, May 1, 8:46 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
946 PM CDT Wed May 1 2019

OKZ003-TXZ004-005-020315-
Beaver OK-Ochiltree TX-Lipscomb TX-
946 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER...NORTHWESTERN
LIPSCOMB AND NORTHEASTERN OCHILTREE COUNTIES UNTIL 1015 PM CDT...

At 946 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boyd, or 16 miles southwest of Beaver, moving east at 50 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Beaver, Elmwood, Bryans Corner, Boyd, Mocane, Turpin, Floris and
Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3691 10033 3648 10026 3648 10095 3689 10093
      3689 10070
TIME...MOT...LOC 0246Z 276DEG 42KT 3670 10078

LFM
Special weather statement, May 1, 10:41 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1141 PM CDT Wed May 1 2019

TXZ009-020515-
Roberts TX-
1141 PM CDT Wed May 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROBERTS COUNTY UNTIL
1215 AM CDT...

At 1141 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Codman, or 12 miles north of Pampa, moving east at
30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Miami, Codman and Lora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3562 10054 3562 10103 3583 10091 3584 10054
TIME...MOT...LOC 0441Z 268DEG 26KT 3571 10089

LFM
Special weather statement, May 1, 11:11 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1211 AM CDT Thu May 2 2019

TXZ013-020545-
Carson TX-
1211 AM CDT Thu May 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON COUNTY UNTIL
1245 AM CDT...

At 1210 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Borger, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
White Deer and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3545 10146 3562 10140 3563 10112 3562 10109
      3537 10109
TIME...MOT...LOC 0510Z 281DEG 18KT 3554 10134

LFM

The radar

The Amarillo radar (KAMA), 95 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Gray

When
May 1, 11:20 PM CST
Where
Gray County, 5.45 mi E of Hoover
Measured
1.5 in hail
Reported by
Public
Coordinates
35.592, -100.753

Hail between the size of quarters and golf balls reported along hwy 60 between Pampa and Miami. The time of occurrence is based on radar. Time was corrected from previous report.

Hail, Carson

When
May 1, 11:44 PM CST
Where
Carson County, White Deer
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.430, -101.180

Time based on radar.

Hail, Gray

When
May 1, 11:59 PM CST
Where
Gray County, 9 mi S of Kings Mill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.350, -101.070

Nickel to quarter size hail. Very few hail stones in general.

Hail, Wheeler

When
May 2, 12:17 AM CST
Where
Wheeler County, 6 mi S of Mobeetie
Measured
1 in hail
Reported by
Public
Coordinates
35.433, -100.430

A few quarter size stones lasting for the duration of the storm.

Hail, Wheeler

When
May 2, 12:24 AM CST
Where
Wheeler County, 5 mi SSE of Mobeetie
Measured
0.75 in hail
Reported by
Public
Coordinates
35.453, -100.396

Small hail completely covering the ground.

Hail, Gray

When
May 2, 12:56 AM CST
Where
Gray County, Mc Lean
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.230, -100.600

Mostly pea to dime size hail with a few nickel size stones mixed in.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819978, 819979, 819980, 819981, 819982, 819983.